Advertisement

Patient Education Is Key to Reducing Adverse Effects of OTC Analgesics

Drug Topics Journal, Drug Topics January 2022, Volume 166, Issue 01

Acetaminophen and ibuprofen are accessible over the counter, but do patients know all the risks associated with these medications?

OTC medications are more accessible than ever before: according to the Consumer Healthcare Products Association, OTC analgesic products accounted for $4.5 million worth of retail health care product sales in 2020.1 But these easily accessible remedies come with their own set of potential problems. OTC pain relievers such as aspirin and ibuprofen can lead to gastrointestinal issues including nausea, diarrhea, and flatulence.

Additionally, adverse effects of naproxen, for example, can include upset stomach, nausea, heartburn, headache, or drowsiness. Pharmacists and pharmacy technicians have a role to play in educating and supporting patients seeking out OTC pain relief products, said Erin Pauling, PharmD, assistant dean for academic affairs at New York’s Binghamton University School of Pharmacy and Pharmaceutical Sciences.

Her advice: “Come out from behind the counter,” and approach patients who are lingering in the pain relief aisles at retail pharmacies. A good warm-up question, Pauling noted, is “Have you talked to your doctor about [the pain you’re experiencing]?”

The most important thing, Pauling said, is to get as much information as you can about the patient’s pain symptoms, current medications, and allergies. But the bigger picture is this: “You have to follow where the patient is.” Jenna Mills, PharmD, an assistant professor of pharmacy practice at the University of Findlay College of Pharmacy in Ohio, said it’s also important to ask about the other medications a patient is taking; these products may also include acetaminophen, and adding an additional acetaminophen product could put the patient over the maximum daily dose.

Exceeding the maximum daily dose can result in liver toxicity, she added. Acetaminophen can also be found in cough, cold, and allergy products, in addition to medications that address difficulty in falling asleep, said Mills.

“If the patient doesn’t realize that acetaminophen is in a pain reliever and their cough medicine and the medication they take to sleep at night, there’s a real risk for overdose.” Equally important is reading the back of the medication box, Mills added. Pharmacists should pay attention to the amount of acetaminophen in the specific product.

Advertisement

For example, she said, the regular dose could be 350mg, whereas the extra strength and extended-release versions could be 500-mg or 650-mg doses, respectively. Although the generally recommended maximum daily dose is 4000mg of acetaminophen, even doses close to that daily limit can be toxic to the liver, according to a 2020 article posted by Harvard Health Publishing.2

Pauling further recommended asking patients who are interested in acetaminophen products about their alcohol intake, the combination of which can also result in liver damage. According to Cleveland Clinic,3 consistent, heavy alcohol use—more than 1 drink each day for women and more than 2 drinks each day for men—combined with ongoing daily acetaminophen dosing can predispose the liver to acetaminophen-associated toxicity.

Because OTC pain relievers are intended for short-term pain relief, it’s important to ask patients about their follow-up plan and to ensure they receive routine monitoring by their physician, said Mills. Pharmacists and pharmacy technicians can tell patients to take these medications along with food or milk to avoid an upset stomach.

Pauling, who is also a clinical assistant professor of pharmacy practice at Binghamton University, added that patients shouldn’t fall asleep right after taking the pain relievers. “Staying upright—not supine—allows the body to digest the medication, which can prevent gastrointestinal issues.”


Advertisement
Advertisement